Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 41, NWS Las Vegas, NV

August 2, 2023San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2023, 2:17 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2023, 2:17 PM PDT (21:17 UTC)
Expired
Aug 2, 2023, 5:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 71 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

077 
WGUS55 KVEF 022117
FFWVEF
CAC071-030015-
/O.NEW.KVEF.FF.W.0041.230802T2117Z-230803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
217 PM PDT Wed Aug 2 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 515 PM PDT.

* At 217 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of San Bernardino County

This includes the following roads...
	Highway 95 in San Bernardino County between mile markers 66 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3514 11482 3507 11473 3498 11478 3496 11489
      3508 11502

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SM
2 follow-up statements
516 
WGUS75 KVEF 022212
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
312 PM PDT Wed Aug 2 2023

CAC071-030015-
/O.CON.KVEF.FF.W.0041.000000T0000Z-230803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
312 PM PDT Wed Aug 2 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT THIS 
AFTERNOON FOR SAN BERNARDINO COUNTY...

At 312 PM PDT, local law enforcement reported roadway flooding on 
US-95 near mile marker 70. Up to 1.5 inches of rain have fallen. 
Flash flooding is already occurring.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of San Bernardino County

This includes the following roads...
	Highway 95 in San Bernardino County between mile markers 66 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3514 11482 3507 11473 3498 11478 3496 11489
      3508 11502

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
237 
WGUS75 KVEF 030007
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
507 PM PDT Wed Aug 2 2023

CAC071-030017-
/O.EXP.KVEF.FF.W.0041.000000T0000Z-230803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
507 PM PDT Wed Aug 2 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT THIS AFTERNOON FOR 
SAN BERNARDINO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3514 11482 3507 11473 3498 11478 3496 11489
      3508 11502

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:07 AM PDT, 12 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 2:07 AM PDT, 12 hours 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
207 AM PDT Wed Aug 2 2023

.SYNOPSIS...Shower and thunderstorm activity across our west and
central areas this morning is forecast to shift into Lincoln and
Mohave counties this afternoon where moist and weakly unstable
conditions are focused. A few storms could linger over mainly
Lincoln County on Thursday before shower and thunderstorm chances
end Friday and over the weekend. Temperatures warm to near normal
late this week and slightly above normal over the weekend.

&&

.SHORT TERM...Today through Friday.

Monday ended up being several degrees cooler than forecast with
high temperatures around 10 degrees below normal. MRMS 24-hour QPE
shows a fairly typical monsoon day ranging from nothing to deluge
depending on where the stronger thunderstorm cells developed.
The mos notable high precip areas based on this QPE map included
the Sheep Range, Spring Mountains, Red Rock Canyon area into
northwest Las Vegas. Other isolated areas stand out including
along Interstate 40 east of Kingman and near Mountain Pass, and
east of Interstate 15 near Primm and Jean. At 2 am this morning,
radar indicated ongoing shower activity between Barstow and Baker,
in Yucca Valley, across the southeastern parts of Death Valley,
and in western Clark County with a few isolated thunderstorms
over east central Nye and west central Lincoln counties.

Hires models forecast expanding coverage of storms as we approach
daybreak and continuing through the morning hours. The focus
areas for scattered to numerous storms shifts to mainly Lincoln
and Mohave counties this afternoon with isolated storms west of
these areas. We should see some afternoon breezes develop
especially in the Western Mojave Desert up into the southern
portions of Inyo County. Skies will also clear across our western
and southern areas by this afternoon.

It is worth noting that yesterday began the slow August decent in
the average high temperatures in Las Vegas. It begins August 1st
at 104 degrees and falls to 100 degrees on the last day of of
month. We should generally see an increase in temperatures today
but they will remain below seasonal normals.

Thursday and Friday will be mainly dry with the exception of a few
isolated showers/storms in northern Lincoln and northern Mohave
counties. Slightly warmer temperatures are expected with highs
closer to normal. The lower desert locations see a return to
moderate heat risk but issuing any heat-related headlines looks
unnecessary at this point.

.LONG TERM...This Weekend into Next Week...

All ensembles point to high confidence (90-100%) in the return of
an extended period of hot dry weather. This will occur as upper
troughing intensifies across the Great Lakes Region, allowing a
broad elongated ridge of high pressure to extend from Southern
California eastward to the Gulf Coast. The result will be a dry
westerly flow, and with increasing heights and subsidence, we can
expect it to get hot again. In fact, a return of high temperatures
in the 105 to 110 degree range appears probable in the Las Vegas
Valley (60-90%), with a 40-50% chance of highs exceeding 120 in
Death Valley. The hottest days appear to be Saturday through
Tuesday.

Beyond midweek, ensembles, including the National Blend of Models,
hint that the upper ridge may move to a more favorable position for
a return of some monsoonal moisture. However, confidence remains low
at this timeframe.

&&

.AVIATION...For Harry Reid...Another round of showers and
thunderstorms expected this morning, with best chances between 14
and 17Z. Storms will be approaching from the west, so winds will
become west-southwesterly through this time with speeds generally
between 15 and 20 kts with gusts to 30 kts. Through the remainder of
the morning and afternoon, skies will clear, and winds will fall
into diurnal trends, with light southeasterly winds through the
afternoon and light southwesterly winds after sunset. Smoke output
from the York Fire has reduced, but reduction in surface and slant
visibility are still possible at times through the TAF period.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...A line of storms extending from KDAG
through KDRA to KTPH will start to organize around 09Z before
pushing eastward across the forecast area through the remainder of
the morning. Las Vegas Valley TAF sites will experience showers &
vicinity thunderstorms between 14 and 17Z, with west-southwest gusts
to 30 kts. Best chances for vicinity thunderstorms and related gusts
for KEED and KIFP will be between 15 and 18Z. Skies will clear
through the remainder of the afternoon, with TAF sites returning to
general diurnal trends. Smoke output from the York Fire has reduced,
but reduction in surface and slant visibility are still possible at
times through the TAF period.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Salmen
LONG TERM...Austin
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:02 AM PDTSevere Thunderstorm WarningVEFSan Bernardino43 min
Aug 2, 9:21 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino114 min
Aug 2, 11:07 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 2, 3:53 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.